Psychopharmacology: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology

Sample item

A woman stable on lithium for bipolar disorder is started on a thiazide diuretic for hypertension. A week later she has coarse tremor, vomiting and unsteady gait. What is the most likely mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Reduced renal clearance of lithium, raising serum levels

Lithium is excreted unchanged by the kidney, and thiazides promote sodium loss, which increases proximal tubular reabsorption of lithium. Serum levels rise into the toxic range, giving tremor, gastrointestinal upset and ataxia. Levels should be checked and the interacting drug reviewed.

Option by option

  • A. Increased gut absorption of lithium caused by hypertension

    Hypertension does not alter lithium absorption, and the timing points to the new drug.

  • B. Hepatic conversion of lithium into a toxic metabolite

    Lithium is not metabolised by the liver, so no toxic metabolite is formed.

  • C. Displacement of lithium from plasma proteins

    Lithium is not bound to plasma proteins, so displacement cannot occur.

  • D. Reduced renal clearance of lithium, raising serum levels (correct)

    Correct. Thiazides cut lithium clearance and cause toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is D, Reduced renal clearance of lithium, raising serum levels. Lithium is excreted unchanged by the kidney, and thiazides promote sodium loss, which increases proximal tubular reabsorption of lithium.

Why is "Increased gut absorption of lithium caused by hypertension" not the answer?

Hypertension does not alter lithium absorption, and the timing points to the new drug.

Why is "Hepatic conversion of lithium into a toxic metabolite" not the answer?

Lithium is not metabolised by the liver, so no toxic metabolite is formed.

Why is "Displacement of lithium from plasma proteins" not the answer?

Lithium is not bound to plasma proteins, so displacement cannot occur.

What concept does this question test?

It tests Psychopharmacology in Psychiatry. Serum levels rise into the toxic range, giving tremor, gastrointestinal upset and ataxia. Levels should be checked and the interacting drug reviewed.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.